Organophosphate poisoning.

Organophosphates are the “classic” nerve agents: sarin, tabun, soman, and cyclosarin.

Except for agent VX, all the organophosphates are liquid at standard room temperature and pressure and are highly volatile, with the onset of symptoms occurring within minutes to hours after exposure.

VX is an oily liquid with a low vapor pressure; therefore, it does not acutely cause symptoms. However, it is an environmental hazard because it can persist in the environment for a longer period. Organophosphates act by inhibiting tissue synaptic acetylcholinesterase. Symptoms differ between vapor exposure and liquid exposure because the organophosphate acts in the tissue upon contact. The first organ exposed with vapor exposure is the eyes, causing rapid and persistent pupillary constriction. After the sarin gas attacks in the Tokyo subway in 1994 and 1995, survivors frequently complained that their “world went black” as the first symptom of exposure. This is rapidly followed by rhinorrhea, excessive salivation, and lacrimation. In the airways, organophosphates cause bronchorrhea and bronchospasm. It is in the alveoli that organophosphates gain the greatest extent of entry into the blood. As organophosphates circulate, other symptoms appear, including nausea, vomiting, diarrhea, and muscle fasciculations. Death occurs with central nervous system penetration causing central apnea and status epilepticus. The effects on the heart rate and blood pressure are unpredictable. Treatment requires a multifocal approach. Initially, decontamination of clothing and wounds is important for both the patient and the caregiver. Clothing should be removed before contact with the healthcare provider. In Tokyo, 10% of emergency personnel developed miosis related to contact with patients’ clothing. Three classes of medication are important in treating organophosphate poisoning: anticholinergics, oximes, and anticonvulsant agents. Initially, atropine at doses of 2 to 6 mg should be given intravenously or intramuscularly to reverse the effects of organophosphates at muscarinic receptors; it has no effect on nicotinic receptors. Thus, atropine rapidly treats life-threatening respiratory depression but does not affect neuromuscular or sympathetic effects. This should be followed by the administration of an oxime, which is a nucleophile compound that reactivates the cholinesterase whose active site has been bound to a nerve agent. Depending on the nerve agent used, oxime may not be helpful because it is unable to bind to “aged” complexes that have undergone degradation of a side chain of the nerve agent, making it negatively charged. Soman undergoes aging within 2 minutes, thus rendering oxime therapy useless. The currently approved oxime in the United States is 2-pralidoxime. Finally, the only anticonvulsant class of drugs that is effective in seizures caused by organophosphate poisoning is benzodiazepines. The dose required is frequently higher than that used for epileptic seizures, requiring the equivalent of 40 mg of diazepam given in frequent doses. All other classes of anticonvulsant medications, including phenytoin, barbiturates, carbamazepine, and valproic acid, will not improve seizures related to organophosphate poisoning.

 

* Both muscarinic and nicotinic features occur in Organophosphate poisoning.

Nicotinic features occur in nicotine poisoning and black widow spider bites. Cholinergic features are sometimes seen with some mushrooms.

 

 

 

 

 

 

 

Content 3

Content 13

Content 11

 

 


 

USMLE Reviewer (Subscription Required)